Loose black stools and strong stomach pain

Patient : Do you think that I am experiencing a type of the flu or something of the sort or am I experienceing something more serious.... since I have started to have very black stools... (doesn't this mean Blood is in the stool?)
Symptoms:  My stool has been very loose and very black since Saturday morning.. followed by an increasing stomach ache, and the need to sleep more upright due to the feeling of vomit trying to come up in my sleep but then going back down.... tonight it has progressed into a very strong sense of vomiting, but yet I can't actually vomit and now a terrible headache has started....
Doctor :   Welcome to Ask The Doctor. We are here to help you. Black tarry stools are called as Melena. They represent upper ga stro intestinal bleed. Now, this is very important to rule out the causes. Most common are: 1. NSAIDs induced gastric ulcer / duodenal ulcer. 2. Alcoholic liver disease. 3. Esophageal Varices due to Chronic liver disease. If you have taken any NSAIDs recently, then that might be the cause. If you have any associated jaundice, then it can be due to chronic liver disease Like Hepatitis B and C. If you consume alcohol, you might have developed chronic liver disease alcohol related. You should get investigated. You would require to get Upper Gastro Intestinal Endoscopy (UGIE) done, which will rule out any gastric/duodenal ulcers, eosphageal varices. You should also get following tests done: 1. Ultrasound Abdomen 2. PT/INR 3. Liver Function Test done. 4. Stool for occult blood. You would require to take Proton Pump Inhibitors like Pantoprazole. Rest treatment would depend on the cause. Share my opinion with your doctor. I hope it helps. Stay Healthy.

Comments / Follow Ups

Patient: what does NSAID induced gastric ulcer mean.... what are NSAIDS ?
Doctor: Hello,
NSAIDs are anti-inflammatory pain killers which are available OTC and most people take them OTC. Most commonly used are Aspirin, Ibuprofen. They disrupt the mucosal barrier and can cause Gastric Ulcers which can bleed and can cause Black tarry stools called as Melena.
So, NSAIDs are one of the common cause behind developement of Melena.
Good Luck.

Related Q&A

Q: About a month ago I was given a clinical diagnosis of having the flu (the kid I nanny tested positive and a few days ...

Q: Cold with fever continously for 3 year old from past one month.if she is on antibiotics no fever she is good.once ant...

Q: Hi, My husband has been diagnosed with Q fever, Ross river fever and glandular fever. He has been prescribed doxycyc...

Q: I got a flu shot 2 days ago, woke up last night with legs uncontrollably shaking and severe ache in opposite arm of i...

Q: I'm 30 years old with fever and cough. Also a runny nose for the last few days. what should I take?

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews